West Virginia, 2007

Hail and Damaging Winds in West Virginia, June 13, 2007

June 13, 2007 · NWS RLX · 12 events in 8 counties and zones

Thunderstorms first developed around 1300E over Pennsylvania and moved in the unusual southwest direction, into northern West Virginia. The storms formed in response to a mid level disturbance and surface based instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms first developed around 1300E over Pennsylvania and moved in the unusual southwest direction, into northern West Virginia. The storms formed in response to a mid level disturbance and surface based instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 13, 2:14 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT WED JUN 13 2007

.SYNOPSIS...
A BROAD UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE NORTHEAST U.S.
EXTENDING SOUTHWEST INTO WEST VIRGINIA WILL DRIFT SLOWLY SOUTHWARD
THROUGH THROUGH FRIDAY. HIGH PRESSURE WILL BUILD SLOWLY INTO THE
AREA SATURDAY THROUGH THE PERIOD.

&&

.NEAR TERM /THROUGH THURSDAY/...

SEVERAL SHORTWAVES ARE ROTATING SOUTHWESTWARD AROUND THE UPPER LOW
OFF THE MID ATLANTIC COAST.  WITH THE HEATING OF THE DAY
DESTABILIZING THE ATMOSPHERE...ALREADY SEEING CONVECTION
DEVELOPING.  EXPECT THAT THIS CONVECTION WILL CONTINUE TO RUN OFF TO
THE SW THIS EVENING.  HAVE INCREASED POPS TO LIKELY ACROSS MUCH OF
THE LOWLANDS.  ALSO WATCHING A SECOND WAVE OF SHOWERS UP ACROSS NRN
PA NOW THAT COULD ARRIVE AFTER 00Z IN THE NORTHERN COUNTIES.  THESE
SHOWERS LOOK LIKE THEY COULD HOLD TOGETHER THROUGH AROUND 3Z BEFORE
WEAKENING ACROSS NRN PORTIONS OF THE AREA.  SO HAVE HELD ONTO TO
SOME LOW POPS THERE THROUGH THE EVENING HOURS.  OVERNIGHT...WITH THE
HEATING OF THE DAY GONE...SHOULD SEE ACTIVITY WEAKEN TO ONLY SOME
ISOLATED SHOWER ACTIVITY...MAINLY OVER THE FAR EASTERN MOUNTAINS AS
ANOTHER SHORTWAVE ROTATES THROUGH MD/VA.  FOG IS ALSO POSSIBLE AS
OTHER THAN SOME PATCHES OF MID DECK CLOUDS...SHOULD SEE THE SKY
CLEAR.  FOG WILL PROBABLY BE DEPENDENT WHERE IT DOES RAIN.  THESE
AREAS WILL BE MORE LIKELY TO GET THE FOG.  FOR TEMPERATURES...HAVE
GONE ON THE HIGHER SIDE BASED UP LAST NIGHTS VALUES AND POTENTIALLY
HIGHER DEW POINTS AND WET GROUND.

ON THURSDAY...EXPECT THAT THE BETTER CHANCE FOR RAIN WILL BE ACROSS
THE SOUTH AS THE UPPER TROUGH AMPLIFIES WITH A GOOD SHORTWAVE TROUGH
SLIDING THROUGH.  THE BETTER MOISTURE WILL BE ACROSS THE SOUTHERN
COAL FIELDS AND MOUNTAINS...SO HAVE GONE HIGHER WITH THE POPS
THERE.  FURTHER NORTH...BOTH MODELS SHOW THAT THE DRIER AIR ALOFT IS
ARRIVING AND SHOULD LIMIT PRECIPITATION THERE.  FOR
TEMPERATURES...HAVE GONE WITH THE WARMER MAV...BUT NOT AS WARM
ACROSS THE NORTHEAST ON WEDNESDAY...BASED ON COOLING ALOFT THAT IS
FORECAST TO OCCUR.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...

EVENING SHOWERS AND THUNDERSTORMS WILL DIMINISH AND MOVE SOUTH OF
THE AREA THURSDAY NIGHT WITH THE UPPER LEVEL VORT MAX. THE BROAD
UPPER LEVEL LOW WILL REMAIN OVER GREAT PART OF THE NORTHEAST AND MID
ATLANTIC STATES INCLUDING WV THRU FRIDAY...KEEPING CHANCES OF
SHOWERS AND THUNDERSTORMS MAINLY ENHANCED BY THE AFTERNOON HEATING
ON FRI.

BOTH NAM AND GFS MODELS SHOW SIMILAR SOLUTION ON THIS UPPER LOW...
WHICH FINALLY LIFT NORTHEAST LATER ON SATURDAY...ALLOWING HIGH
PRESSURE AND ASSOCIATED DRIER WEATHER THROUGH MONDAY.

LOWS TEMPS WILL REMAIN NEAR NORMAL...AT OR SLIGHTLY BELOW 60 DEG
THU...AND SLIGHTLY LOWER FRI NIGHT. HIGHS TEMPS WILL DEPEND ON SKY
COVER...WARMER ACROSS THE CENTRAL AND WEST...BUT SLIGHTLY COOLER
ALONG THE EASTERN MOUNTAINS WHERE CLOUDS AND RAINFALL ACTIVITY ARE
POSSIBLE. MOS NUMBERS LOOK SIMILAR FOR HIGHS...SO USED A BLEND FOR
FRIDAYS HIGHS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE GFS BRING A COLD FRONT ACROSS THE GREAT LAKES REGION...FAR AWAY
FROM OUR AREA DURING THE WEEKEND HAVING NOT IMPACT ON THE LOCAL
REGION SAT AND SUN. NO MAJOR CHANGES MADE AS DRY WEATHER WITH PLENTY
OF SUNSHINE AND WARM TEMPERATURES WERE FORECASTED.

A SECOND COLD FRONT MOVES THROUGH THE OH VALLEY ON TUESDAY...AND
INTO WV TUESDAY EVENING. THE GFS BRING SOME LIGHT QPF AHEAD OF THE
FRONT TUESDAY AFTERNOON...AND HIGHER AMOUNTS IN THE EVENING ACROSS
THE AREA ALONG THE FRONT.

FROM DAY 4 THRU 7...WENT WITH HPC GUIDANCE WHICH CONTINUES TO HAVE
THE WARMEST DAYS ON MONDAY AND TUESDAY. ..WITH TEMPERATURES GETTING
WELL INTO THE 80S RANGING INTO THE LOWER 90 IN THE WEST. ADJUSTED
CHANCE POPS ON DAY 6 WITH THE COLD FRONT APPROACHES FROM OUR WEST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WITH THE HEATING OF THE DAY DESTABILIZING THE ATMOSPHERE AND A
SHORTWAVE MOVING SW OUT OF WRN NY/WRN PA THIS
AFTERNOON...EXPECTING SOME CONVECTION TO DEVELOP IN THE LOWLANDS
AS WELL AS THE TERRAIN INDUCED CONVECTION THAT IS ALREADY
DEVELOPING IN THE MOUNTAINS. THIS WILL BE AFFECTING MOST SITES
THIS AFTERNOON AND THIS EVENING. HAVE GENERALLY PLAYED AS MVFR
CONDITIONS IN THE SHOWERS AND THUNDERSTORMS...BUT DID ADD SOME IFR
CONDITIONS AT BKW. COULD SEE THE IFR CONDITIONS AT ANY SITE SHOULD
THE THUNDERSTORMS POTENTIAL BE REALIZED.

FOR TONIGHT...ONCE THE CONVECTION DIES OUT...SHOULD SEE VFR
CONDITIONS RETURN. THE BIGGEST QUESTION WILL BE WHETHER THE CLOUDS
BREAK AND FOG FORMS OR WILL THE MID DECK HOLD. TYPICALLY...THE
ATMOSPHERE HAS DIFFICULTY THIS TIME OF YEAR HOLDING THE CLOUDS
OVER NIGHT SO HAVE LEANED TOWARD HAVING FOG DEVELOP...ASSUMING
THAT THE RAIN DOES OCCUR THIS AFTERNOON.

FOR TOMORROW...DRIER AIR ALOFT DOES MOVE INTO TO NORTHERN PARTS OF
THE FORECAST AREA...PKB TO EKN...SO WILL NOT SEE ANY SHOWERS
DEVELOP THERE. BUT FURTHER SOUTH...THE AMPLIFICATION OF THE UPPER
TROUGH AND SOME ADDITIONAL MOISTURE COULD LEAD TO MORE SHOWERS IN
THE COAL FIELDS.

AVIATION OUTLOOK THURSDAY THROUGH SUNDAY...IFR FOG IS POSSIBLE AT
EKN NEARLY EVERY NIGHT.  ISOLD TRW COULD PRODUCE IFR WX THUR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/ESS
NEAR TERM...ESS
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ESS
Hazardous weather outlook, Jun 13, 2:40 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT WED JUN 13 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
340 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. THE
CULPRITS ARE AN UPPER LEVEL DISTURBANCE AND DAYTIME
HEATING INTERACTING WITH INCREASED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Pittsburgh radar (KPBZ), 139 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
June 13, 3:04 PM EST
Where
Taylor County, Knotsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -79.970

Hail, Taylor

When
June 13, 3:24 PM EST
Where
Taylor County, Flemington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -80.120

Thunderstorm Wind, Boone

When
June 13, 3:45 PM EST
Where
Boone County, Uneeda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.030, -81.780

Trees fell onto power lines along Route 85 and Pond Fork.

Hail, Upshur

When
June 13, 4:00 PM EST
Where
Upshur County, Alexander
Measured
0.75 in hail
Reported by
Public
Coordinates
38.780, -80.220

Hail, Taylor

When
June 13, 4:11 PM EST
Where
Taylor County, Webster
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -80.050

Hail, Wood

When
June 13, 6:17 PM EST
Where
Wood County, Washington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.270, -81.670

Hail, Calhoun

When
June 13, 6:53 PM EST
Where
Calhoun County, Sand Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -81.070

Hail, Ritchie

When
June 13, 6:54 PM EST
Where
Ritchie County, Ellenboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -81.050

Thunderstorm Wind, Ritchie

When
June 13, 7:10 PM EST
Where
Ritchie County, Pullman
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.180, -80.950

Several trees were blown down.

Hail, Wood

When
June 13, 7:15 PM EST
Where
Wood County, Mineral Wells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -81.530

Thunderstorm Wind, Roane

When
June 13, 7:25 PM EST
Where
Roane County, Looneyville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.670, -81.300

Trees were knocked down.

Hail, Mason

When
June 13, 8:49 PM EST
Where
Mason County, Mt Olive
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.530, -82.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32543, 32544, 32547, 32545, 32546, 32548, 32549, 32550, 32554, 32553, 32552, 32551.